Alert archive / West Virginia / Wind Chill Advisories in 2021

Wind Chill Advisory 3, NWS Pittsburgh, PA

February 19, 2021Tucker County, West Virginia

NWS Pittsburgh, PA issued this wind chill advisory at Feb 19, 2021, 1:29 PM EST for Tucker County, West Virginia. It took effect at Feb 20, 2021, 12:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2021, 1:29 PM EST (18:29 UTC)
In effect from
Feb 20, 2021, 12:00 AM EST
Expired
Feb 20, 2021, 10:00 AM EST
In force
10 hr
Issued by
NWS Pittsburgh, PA

County Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 167 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
123 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

268 
WWUS41 KPBZ 191829
WSWPBZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pittsburgh PA
129 PM EST Fri Feb 19 2021

WVZ514-200300-
/O.NEW.KPBZ.WC.Y.0003.210220T0500Z-210220T1500Z/
Eastern Tucker-
Including the cities of Davis, Thomas, and Canaan Valley
129 PM EST Fri Feb 19 2021

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
EST SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  15 below zero.

* WHERE...Eastern Tucker County.

* WHEN...From midnight tonight to 10 AM EST Saturday.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
3 follow-up statements
132 
WWUS41 KPBZ 200218
WSWPBZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pittsburgh PA
918 PM EST Fri Feb 19 2021

WVZ514-201030-
/O.CON.KPBZ.WC.Y.0003.210220T0500Z-210220T1500Z/
Eastern Tucker-
Including the cities of Davis, Thomas, and Canaan Valley
918 PM EST Fri Feb 19 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
SATURDAY...

* WHAT...Very cold wind chill from 10 to 15 below zero expected.

* WHERE...Eastern Tucker County West Virginia.

* WHEN...From midnight tonight to 10 AM EST Saturday.

* IMPACTS...The cold wind chill could result in hypothermia if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while outside due to the low wind chill. 

&&

$$
771 
WWUS41 KPBZ 200858
WSWPBZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pittsburgh PA
358 AM EST Sat Feb 20 2021

WVZ514-201500-
/O.CON.KPBZ.WC.Y.0003.000000T0000Z-210220T1500Z/
Eastern Tucker-
Including the cities of Davis, Thomas, and Canaan Valley
358 AM EST Sat Feb 20 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Very cold wind chill from 10 to 15 below zero expected.

* WHERE...Eastern Tucker County.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
701 
WWUS41 KPBZ 201457
WSWPBZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pittsburgh PA
957 AM EST Sat Feb 20 2021

WVZ514-201600-
/O.EXP.KPBZ.WC.Y.0003.000000T0000Z-210220T1500Z/
Eastern Tucker-
Including the cities of Davis, Thomas, and Canaan Valley
957 AM EST Sat Feb 20 2021

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING...

Temperatures will climb into the teens allowing the wind chill to
be warmer than -10 the rest of the day, so the wind chill 
advisory will be allowed to expire. Wind chills will stay below
zero most of the day. 

$$

98

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this wind chill advisory went out at Feb 19, 11:21 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Feb 19, 11:21 AM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1121 AM EST Fri Feb 19 2021

.SYNOPSIS...
Cold, cloudy, and mostly dry weather will persist on Friday before
scattered snow showers develop again Friday night and into Saturday.
The weekend will be cold with temperatures well below average.

&&

.NEAR TERM /THROUGH TONIGHT/...
Patchy light snow and flurries continue to wane this morning with
low/mid-level trough passage.

GOES Water Vapor imagery shows broad upper-level troughing across
much of the central CONUS, with the mean trough axis down the heart
of the Mississippi River Valley. This places the Upper Ohio Valley
and Pittsburgh forecast area downstream in southwest flow nearly
directly underneath a ~175kt jet streak at 250mb. Additionally, the
water vapor imagery and model analysis indicate multiple shortwave
troughs rotating around the upper-low, which will play a role in
additional (light) snow over the next 36 hours.

At the surface, a trough axis departing for the northeast currently
exists nearly atop the Allegheny Front w/ strong high pressure
currently in place across the mid-section of the US.

The weather today (Friday) will feature much of what makes a
quintessential winter day in Pittsburgh. Temperatures will remain
steady from dawn through much of the afternoon with values only
rising perhaps a degree two from the mid/upper 20s to the upper
20s/lower 30s thanks to modest cold advection and a mostly overcast
sky. With the possible exception of the ridges, most of the lower
forecast area should see a lull through the day.

By midnight, the core of the mid- and upper-level troughing will
move over the Great Lakes, advecting <-16C 850mb air into the Upper
Ohio Valley. Despite approximately 80% ice cover across Lake Erie,
there should be enough heat and moisture flux over the lakes to
produce some lake-enhanced shower coverage across NW PA, mainly
affecting areas north of I-80 at first. Forecast models depict a
nearly saturated boundary layer up to approximately 800mb and well
within the dendritic growth zone w/ moist-adiabatic lapse rates
favorable for isolated to scattered convective snow showers. Depth of
lift will be fairly shallow and near-surface flow will be dry and
westerly, so most locations in the forecast area should just receive
flurries w/ slightly heavier snow showers occuring to areas north of
Pittsburgh, and also in the higher elevations where an upslope
component will aid lift.

Snow accumulation by dawn Saturday will be minimal (or non-existent)
for much of the forecast area, though areas north of I-80 and the
ridges (skiers rejoice!) may very well pick up around an inch.

It will also be quite the cold night as lows will range from the
upper single digits to mid teens across the forecast area. Eastern
Tucker County will feel particularly cold as sustained wind in excess
of 20mph combined with temperatures in the single digits will drop
wind chill values to around -10 degrees Fahrenheit.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
The aforementioned scattered snow showers will continue through at
least the first half of the day on Saturday due in part to the
favorable thermodynamic environment coincident with lift from the
last shortwave trough passage. The departure of this wave by late
afternoon will effectively end any lingering snow shower coverage as
dry air will be allowed to infiltrate the boundary layer with backed
flow and as mid-level temps begin to moderate. Perhaps another inch
or so of snowfall is possible in the favorable high-elevation ridges,
with little(/none) accumulation expected elsewhere.

Lows Saturday Night / Sunday Morning are a bit of a challenge and are
quite dependent on cloud cover. Ridging will build across the area,
with near-surface winds going nearly calm. If enough dry air mixes
down by the end of Saturday and clears the sky, temperatures should
plummet well into the single digits (perhaps negatives for typically
colder valleys such as Canaan). However, cloud cover may also become
trapped under a ~900mb inversion as the mid-level ridging builds
across, resulting in lows about 10+ degrees warmer than forecast.

In any case, dry air should win out by Sunday, allowing temperature
to rise back to around the freezing mark by around noon. Upper- and
mid-level cloud cover will then return in advance of the next low
pressure system.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The dry-streak of 1 day will come to a halt by Monday morning. Model
guidance indicates mean ridging across the East Coast, with a
positively tilted trough axis extending from the Upper Midwest to the
Rockies with a surface cyclone progged to deepen lee of the Rockies
underneath the left-exit region of a jet streak. The low pressure
system is expected to then move into the Upper Midwest and then
south-central Ontario by 12z Monday. At this time, the attendant
cold front and precipitation will extend down through the Pittsburgh
forecast area.

Analyzing model forecasting soundings, hydrometeor-type will be
dependent on near-surface air temperature. The GFS is a warmer
solution with primarily rain from Pittsburgh southward (snow
Pittsburgh north and ridges), while other guidance (NAM, ECMWF, GDPS)
is a few degrees colder, resulting in a nearly all-snow event. Given
recent model verification, I'm inclined to trust neither solution
packages. However, as a result of the cold snowpack and often over-
amplified waves of late, have blended temperature to resemble the
latter solutions. This yields snow as the dominant p-type through
the event, with a possible transition to a mix of rain/snow before
wrapping up in the afternoon. The fast-moving nature of the system
and limited QPF should only result in a few inches of snowfall at
most. If we end up a couple degrees warmer as the GFS solution
advertises, then little to snowfall will occur.

Snow will cease for most locations by the end of Monday, though the
ridges will likely hold out a bit longer in cold northwest flow.

A period of quasi-zonal flow aloft will keep the mid-week period
fairly quiet w/ only minimal chances for rain or snow. Expect
temperatures through the week to moderate to near climatological
averages.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
MVFR/IFR cigs are expected to continue through the period with
persistent cold advection. Light, lake-enhanced snow showers will be
possible this evening and overnight with intermittent vsby impacts.
Only light snow accumulation is expected, primarily at FKL/DUJ/MGW.

VFR looks promising late Sat/Sun morning as winds shift from the
southwest and warm air advection prevails.

.Outlook...
The next chance for widespread restrictions will come with the
advance and passage of low pres late Sunday and Monday. Periods of
snow and rain are currently expected with this system.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Feb 19, 5:40 AM EST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
540 AM EST Fri Feb 19 2021

WVZ514-201045-
Eastern Tucker-
540 AM EST Fri Feb 19 2021

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Today and tonight.

Temperatures will fall into the single digits tonight. Combined with
sustained wind in excess of 20 mph, wind chill values may drop to
near or below -10.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Temperatures will fall into the single digits tonight. Combined with
sustained wind in excess of 20 mph, wind chill values may drop to
near or below -10 until Saturday afternoon. Additionally, light snow
accumulation is anticipated on Saturday. Please use caution if
traveling as untreated roadways may be slick.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>513-201045-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
540 AM EST Fri Feb 19 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Feb 19, 8:17 AM EST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
817 AM EST FRI FEB 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             4 E NEW KENSINGTON      40.56N  79.68W
02/18/2021  M1.5 INCH        WESTMORELAND       PA   COCORAHS

            24-HOUR SNOWFALL.

0900 AM     SNOW             SE JEANNETTE            40.33N  79.62W
02/18/2021  M2.0 INCH        WESTMORELAND       PA   PUBLIC

0900 AM     SNOW             6 E PITTSBURGH          40.43N  79.89W
02/18/2021  M1.4 INCH        ALLEGHENY          PA   COCORAHS

            24-HOUR SNOWFALL.

0227 PM     SNOW             YOUNGWOOD               40.24N  79.58W
02/18/2021  M2.0 INCH        WESTMORELAND       PA   TRAINED SPOTTER

0300 PM     SNOW             3 SE COLFAX             39.42N  80.08W
02/18/2021  M2.3 INCH        MARION             WV   PUBLIC

0330 PM     SNOW             EAST BUTLER             40.88N  79.84W
02/18/2021  M1.0 INCH        BUTLER             PA   TRAINED SPOTTER

0430 PM     SNOW             2 E GLADESVILLE         39.48N  79.85W
02/18/2021  M3.0 INCH        PRESTON            WV   PUBLIC

0501 PM     SNOW             3 S BRUCETON MILLS      39.62N  79.64W
02/18/2021  M3.5 INCH        PRESTON            WV   PUBLIC

0510 PM     SNOW             1 E INDIANA             40.62N  79.13W
02/18/2021  M1.5 INCH        INDIANA            PA   TRAINED SPOTTER

0531 PM     SNOW             2 NNE UNIONTOWN         39.92N  79.71W
02/18/2021  M1.5 INCH        FAYETTE            PA   COCORAHS

            24-HOUR SNOWFALL.

1000 PM     SNOW             2 NW JEFFERSON          40.31N  79.95W
02/18/2021  M1.3 INCH        ALLEGHENY          PA   COCORAHS

            24-HOUR SNOWFALL.

0210 AM     SNOW             2 N GLOVER GAP          39.65N  80.41W
02/19/2021  M2.0 INCH        WETZEL             WV   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0600 AM     SNOW             1 SSW FRANKLIN          41.37N  79.85W
02/19/2021  M1.0 INCH        VENANGO            PA   COCORAHS

            24-HOUR SNOWFALL.

0600 AM     SNOW             1 SW POINT MARION       39.73N  79.91W
02/19/2021  M1.0 INCH        GREENE             PA   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0600 AM     SNOW             2 N RIVESVILLE          39.56N  80.12W
02/19/2021  M1.5 INCH        MARION             WV   COCORAHS

            24-HOUR SNOWFALL.

0620 AM     SNOW             5 W MARIENVILLE         41.46N  79.18W
02/19/2021  M1.2 INCH        FOREST             PA   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             1 ENE FARMINGTON        39.81N  79.56W
02/19/2021  M1.2 INCH        FAYETTE            PA   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             DAVIS                   39.10N  79.43W
02/19/2021  M1.4 INCH        TUCKER             WV   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             6 SW MORGANTOWN         39.57N  80.01W
02/19/2021  M1.3 INCH        MONONGALIA         WV   COCORAHS

            24-HOUR SNOWFALL.

0800 AM     SNOW             2 WNW STEUBENVILLE      40.38N  80.68W
02/19/2021  M1.0 INCH        JEFFERSON          OH   COCORAHS

            24-HOUR SNOWFALL.

&&

EVENT NUMBER PBZ2101267
EVENT NUMBER PBZ2101268
EVENT NUMBER PBZ2101269
EVENT NUMBER PBZ2101270
EVENT NUMBER PBZ2101271
EVENT NUMBER PBZ2101272
EVENT NUMBER PBZ2101273
EVENT NUMBER PBZ2101274
EVENT NUMBER PBZ2101275
EVENT NUMBER PBZ2101276
EVENT NUMBER PBZ2101277
EVENT NUMBER PBZ2101278
EVENT NUMBER PBZ2101279
EVENT NUMBER PBZ2101280
EVENT NUMBER PBZ2101281
EVENT NUMBER PBZ2101282
EVENT NUMBER PBZ2101283
EVENT NUMBER PBZ2101284
EVENT NUMBER PBZ2101285
EVENT NUMBER PBZ2101286

JF
Local storm report, Feb 19, 9:41 AM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
941 AM EST FRI FEB 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             7 SSE TIONESTA          41.39N  79.41W
02/19/2021  M1.0 INCH        FOREST             PA   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             2 NW DONEGAL            40.13N  79.41W
02/19/2021  M1.0 INCH        WESTMORELAND       PA   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             1 E KINGWOOD            39.47N  79.67W
02/19/2021  M2.0 INCH        PRESTON            WV   COCORAHS

            24-HOUR SNOWFALL.

0800 AM     SNOW             4 E NEW KENSINGTON      40.56N  79.68W
02/19/2021  M1.2 INCH        WESTMORELAND       PA   COCORAHS

            24-HOUR SNOWFALL.

0800 AM     SNOW             5 NNE TERRA ALTA        39.51N  79.51W
02/19/2021  M2.8 INCH        PRESTON            WV   COCORAHS

            24-HOUR SNOWFALL.

&&

EVENT NUMBER PBZ2101287
EVENT NUMBER PBZ2101288
EVENT NUMBER PBZ2101289
EVENT NUMBER PBZ2101290
EVENT NUMBER PBZ2101291

JF

Nearby

Wind Chill Advisories in West Virginia, 2021Every wind chill advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.